Gabapentin half life

masterjen

New
Messages
2,080
Reaction score
0
Points
0
I have recently been prescribed gabapentin as an add-on medication to be taken only at night in an attempt to further control nocturnal seizures. I looked up its half life and it is 5-7 hours. Does this imply that by 10-14 hours most its effects (both the beneficial and negative side effects) would be out of system?
 

Porkette

Veteran
Messages
1,762
Reaction score
176
Points
173
Hi masterjen.

From what I have learned gabapentin (Neurontin) lasts for 5-7 hrs. in a persons body and 50% of it is gone.
I was on it for a short time but it didn't work well for me it made my seizures status
and then I found out watching NBC Dateline that the drug can cause seizures for people
who never had them. The drug co. also has a $240 million class action lawsuit against them for selling the drug off market for other matters like back pain, headaches, etc.
I hope the drug works well for you but if you see any changes in your seizures for the worse get off the drug a.s.a.p. I wish you only the best and May God Bless You!

Sue
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,807
Reaction score
241
Points
173
In general, half-life refers to the time it takes for the amount of drug present in the system to be reduced by 50%. So if the amount of Gabapentin in your blood serum was 8 at its peak (to pick a random number) then after 5 to 7 hours the level would be 4 and after another 5 to 7 hours the level would be 2, and after another 5 to 7 hours the level would be 1, and so on. So technically it might not be completely out of your system until at least 20 hours have elapsed. However, it might be at a "subtherapeutic" level long before then. It depends on your starting dose as well as how sensitive you are to even small levels of the medication.

The half-life is relatively short (similar to Keppra's), which means that you might need to be more careful about not missing a dosing time. Everyone's metabolism is different of course, so it's also possible that the half-life in your particular experience might be somewhat briefer or longer than the 5 to 7 hours.
 

masterjen

New
Messages
2,080
Reaction score
0
Points
0
Thank you both for your replies. Nakamova, if I understood your explanation then it would be the case that a higher bedtime dose means more of the drug would be in my system at, for example, 8-10 hours than a lower dose (and therefore have a somewhat "extended" effect(?)
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,807
Reaction score
241
Points
173
That's correct to a certain extent, but you have to factor in how it's absorbed: Gabapentin's peak plasma level is two to four hours after dosing. And its bioavailability is inversely proportional to dose, which means the lower the dose, the greater the percentage of the active ingredient that is available for your system to use. So a dose of 900mg/day has a 60% bioavailability, but a dose of 3600mg/day only has a bioavailability of 33%.

It also depends on what your therapeutic level is. If you need your serum level to be a "6" to be effective, then it doesn't matter whether it's at 4 or at 2 after 8 hours.
 
Messages
6
Reaction score
0
Points
0
I've recently been prescribed Garbapentin as an add on as well. I have nocturnal seizures and my neuro wants me to take it 3x a day. I'm a bit scared to start taking it especially as it was a drug I had already said I didn't want to try. Please can you tell me how you are getting on with it and if you've had any side effects. Thanks x
 

masterjen

New
Messages
2,080
Reaction score
0
Points
0
Hi, Greenspoon;

As I'm sure you're well aware everyone responds differently to the various seizure medications. Gabapentin can be a great medication for many people.

My own experience with it was not a positive one, and after 3 months I had to stop the medication. It did not improve nocturnal seizure control, and caused very uncomfortable parasthesia. I have peripheral neuropathy anyway, and this may have been why I felt the parasthesia (a possible side effect of gabapentin) so intensely.

One thing to consider is ramping up on the dose much more slowly than the so-called "standard" speed if side effects are your concern about taking it. Generally the more slowly one titrates onto a medication, the less likely there will be problematic side effects.
 

Sabbo

Veteran
Messages
1,204
Reaction score
76
Points
198
I took Gabapentin/Neurontin a long time ago. My neurologist prescribed it as an add-on to Dilantin to help control my simple partial seizures(those were the only type I had then). Because it didn't help much, it was dropped after a while.
 
Top